Alert archive / Montana / Wind Advisories in 2013

Wind Advisory 19, NWS Billings, MT

December 1, 2013

NWS Billings, MT issued this wind advisory at Dec 1, 2013, 4:08 AM MST. It took effect at Dec 1, 2013, 12:00 PM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2013, 4:08 AM MST (11:08 UTC)
In effect from
Dec 1, 2013, 12:00 PM MST
Expired
Dec 2, 2013, 5:52 AM MST
In force
18 hr
Issued by
NWS Billings, MT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 30, 8:47 PM MST, 7 hours 21 minutes earlier.

Area forecast discussion, Nov 30, 8:47 PM MST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
847 PM MST SAT NOV 30 2013

.UPDATE...
THE FORECAST REMAINS ON TRACK THIS EVENING...WITH ONLY MINOR
TWEAKS TO THE FORECAST LOW TEMPERATURE TONIGHT AT SHERIDAN WY.
TEMPERATURE TRENDS WERE GOING COOLER THAN EXPECTED THERE THIS
EVENING...THUS LOWERED THE FORECAST A COUPLE DEGREES.
HOWEVER...CLOUD COVER FROM A SHORTWAVE CROSSING THE REGION TONIGHT
WILL KEEP CURRENT TEMPERATURES FROM DIPPING TOO MUCH COLDER.

CHURCH

&&

.SHORT TERM...VALID FOR SUN AND MON...

WEATHER WILL REMAIN BENIGN FOR ANOTHER 12 HOURS BEFORE A VERY
ACTIVE WEATHER PATTERN SETS UP IN ADVANCE OF A MAJOR COLD SNAP.
MOUNTAIN SNOW...HIGH WINDS FOR GAP FLOW AREAS ON SUNDAY AND MONDAY
WILL BE FOLLOWED BY SOME OF THE COLDEST AIR TO INVADE THE REGION
IN 15 YEARS.

NORTHWEST FLOW ALOFT STRENGTHENING DURING THE NEXT 24 HOURS AND
BECOMING MOIST AS A SURGE OF ENERGY MOVES THROUGH THE PACIFIC
NORTHWEST FROM THE PACIFIC. THIS MOISTURE WILL STREAM INTO THE
MOUNTAINS AND BY SUNDAY SNOWFALL...HEAVY AT TIMES CAN BE EXPECTED
IN THE HIGH COUNTRY ALONG WITH INCREASING WINDS. HAVE UPGRADED THE
WINTER STORM WATCH TO A WARNING FOR THE CRAZY/BEARTOOTH/ABSAROKA
MOUNTAINS AND PUSHED IT THROUGH UNTIL TUESDAY MORNING.

WITH SURGE OF ENERGY COMING IN LEESIDE PRESSURE FALLS WILL OCCUR
OVER SOUTHERN ALBERTA AND PRESSURE GRADIENTS WILL TIGHTEN
SUPPORTING INCREASING GAP FLOW WINDS. THIS TREND CONTINUES INTO
SUNDAY NIGHT AND AN INCREASING CONTRIBUTION TO WIND SPEEDS WILL
COME AS MUCH STRONGER WINDS ALOFT MOVE INTO THE REGION. HAVE
ISSUED A HIGH WIND WATCH FOR THE GAP FLOW WIND AREAS SUNDAY
AFTERNOON THROUGH MONDAY AFTERNOON. A WARM FRONT PUSHING THROUGH
THE REGION LATE SUNDAY NIGHT INTO EARLY MONDAY MAY SHIFT THESE
WINDS INTO THE ADJACENT PLAINS INTO PLACES LIKE HARLOWTON...BIG
TIMBER AND EVEN A MOUNTAIN WAVE EVENT FOR RED LODGE MAY SET UP.

TEMPERATURES SUNDAY WILL BE SIMILAR TO SATURDAY EVEN THOUGH MIXING
WILL INCREASE SOME COOLING ALOFT WILL OCCUR. MONDAY VIGOROUS
DOWNSLOPE WILL RAISE TEMPERATURES BY 10 DEGREES. RAIN SHOWERS WILL
BE POSSIBLE ACROSS THE PLAINS SUNDAY AND MONDAY BUT DOWNSLOPE IS
GOING TO BE A DOMINANT FEATURE AND LIMIT PRECIPITATION AMOUNTS.

MONDAY AFTERNOON A DRAMATIC ARCTIC FRONT WILL ARRIVE FROM CANADA
REACHING JUDITH GAP AROUND SUNSET. THE COLD FRONT WILL PUSH
THROUGH THE REST OF THE REGION MONDAY NIGHT REGION REACHING
BILLINGS BY MIDNIGHT. TEMPERATURES 50 DEGREES COLDER ARE POSSIBLE
BY TUESDAY MORNING. SNOW IS EXPECTED WITH THE FRONT AND BEHIND THE
FRONT BUT MODELS ARE NOT IN FULL AGREEMENT ON DETAILS OF POTENTIAL
SNOW. ANY MOISTURE FROM AFTERNOON SHOWERS ON ROADS WILL CERTAINLY
FREEZE AND GET SNOW ON IT WHICH COULD MAKE TRAVEL DANGEROUS. WINDS
WITH THE ARCTIC FRONT WILL BE GUSTING NEAR 30 MPH AT LEAST SO
BLOWING SNOW AND SNOW WILL REALLY HAMPER DRIVING ON RURAL ROADS.
EVERYONE NEEDS TO UNDERSTAND THIS IS ARCTIC PUSH IS THE TYPE THAT
HAPPENS ONCE EVERY 10 YEARS AND IS NOT GOING AWAY AFTER A COUPLE
OF DAYS. BORSUM

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MODELS CONTINUE TO BE OUT OF AGREEMENT WITH THE LATEST RUNS. THE
GFS IS PROGRESSIVE WITH THE 500MB LOW AND STRONGEST DYNAMICS AND
SHIFTING THEM EAST AND SOUTH OUT OF MOST OF OUR AREA DURING THE
DAY TUESDAY THEN KEEPING A STRONG NORTHERLY FLOW ALOFT WITH JUST
VERY LIGHT SNOW OR FLURRIES ACROSS THE AREA THROUGH WEDNESDAY.
HOWEVER...THE ECMWF KEEPS THE 500MB LOW TO THE OUR WEST ALLOWING
FOR STRONGER DYNAMICS ACROSS THE AREA TUESDAY AND WEDNESDAY
RESULTING IN HEAVIER SNOW ACCUMULATIONS. BOTH MODELS DO SHOW
STRONG NORTHWEST WINDS TUESDAY INTO TUESDAY NIGHT AND THIS WILL
CAUSE ISSUES WITH BLOWING SNOW AND DANGEROUS WIND CHILLS. MODELS
DO AGREE IN BRINGING ANOTHER UPPER LOW OUT OF CANADA ALONG WITH A
REINFORCING SHOT OF ARCTIC AIR WEDNESDAY NIGHT AND THURSDAY. GIVEN
RAIN QUICKLY CHANGING TO SNOW MONDAY EVENING/NIGHT AND RAPIDLY
FALLING TEMPERATURES...EXPECT VERY ICY ROADS TUESDAY. GIVEN
BITTERLY COLD TEMPERATURES...ICY CONDITIONS WILL REMAIN SO
HAZARDOUS TRAVEL CAN BE EXPECTED THROUGH THE ENTIRE WEEK. THERE IS
A GOOD BET TEMPERATURES WILL NOT CLIMB ABOVE ZERO FOR SEVERAL
DAYS. GIVEN THIS EXTREME COLD FOR A LENGTHY TIME...BROKEN WATER
PIPES WILL BE A REAL POSSIBILITY. IN ADDITION...HAVE EXTRA
CLOTHING AND SUPPLIES IN CASE OF CAR TROUBLE. HOOLEY

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE LOWER ELEVATIONS INTO
SUNDAY AS MAINLY MID LEVEL CLOUD COVER IS ANTICIPATED. MOUNTAIN
OBSCURATIONS ARE POSSIBLE AS SCATTERED SNOW SHOWERS OCURR IN THE
HIGH ELEVATIONS. ISOLATED SHOWERS COULD PUSH INTO THE LOWER
ELEVATIONS SUNDAY AFTERNOON...BEST POTENTIAL WEST OF A BILLINGS
TO SHERIDAN LINE. FRIEDERS

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 036/051 042/049 016/019 002/004 908/004 907/005 906/006
    12/W    35/W    79/S    74/S    11/B    11/B    11/E
LVM 034/048 042/047 013/017 905/000 910/002 909/003 907/004
    23/W    35/W    76/S    43/S    11/B    11/B    22/S
HDN 029/053 036/049 015/018 002/005 907/006 907/007 907/008
    21/E    35/W    79/S    76/S    11/B    11/B    11/E
MLS 028/048 033/047 018/019 901/006 908/004 908/004 908/005
    11/E    64/W    89/S    76/S    21/B    11/B    11/E
4BQ 029/051 034/050 021/022 004/009 907/007 906/008 907/009
    13/W    34/W    77/S    76/S    21/B    11/B    11/E
BHK 025/045 030/044 020/024 003/008 907/007 911/004 913/005
    12/J    44/W    79/S    76/S    31/E    10/B    11/B
SHR 024/050 033/050 017/020 903/004 908/006 908/007 907/008
    11/E    33/W    78/S    76/S    21/B    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
      MONDAY AFTERNOON FOR ZONES 65-66.
     WINTER STORM WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM MST
      TUESDAY FOR ZONES 67-68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 30, 3:38 PM MST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
338 PM MST SAT NOV 30 2013

MTZ028>042-056>058-063>068-WYZ098-099-012245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
338 PM MST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY SNOW WILL OCCUR OVER THE WESTERN SLOPES OF THE
BEARTOOTH...ABSAROKA AND CRAZY MOUNTAINS SUNDAY THROUGH MONDAY
NIGHT.

STRONG WINDS ARE LIKELY FROM LIVINGSTON TO BIG TIMBER...AS WELL
AS IN RED LODGE...NYE AND THE HARLOWTON REGIONS SUNDAY AFTERNOON
THROUGH MONDAY MORNING. THERE IS THE POTENTIAL FOR WIND GUSTS OF
50 TO 70 MPH DURING THIS TIME PERIOD. STRONG CROSSWINDS WILL CAUSE
HAZARDOUS DRIVING CONDITIONS IN THESE AREAS.

A SURGE OF ARCTIC AIR WILL INVADE THE REGION MONDAY NIGHT INTO
TUESDAY. BY WEDNESDAY AND THURSDAY...HIGHS ARE EXPECTED TO ONLY
REACH THE SINGLE DIGITS WITH THE POSSIBILITY OF NOT GETTING ABOVE
ZERO. THE POTENTIAL EXISTS FOR WIDESPREAD SNOW OVER THE ENTIRE
REGION MONDAY NIGHT THROUGH WEDNESDAY. THE BITTERLY COLD
TEMPERATURES WILL CONTINUE INTO NEXT WEEKEND.

PLEASE CHECK THE FORECAST REGULARLY TO GET THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 4:07 AM MSTWinter Storm WatchBYZBig Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 8 more24 hr
Dec 1, 4:08 AM MSTHigh Wind WarningBYZPark, Stillwater, Sweet Grass26 hr

Nearby

Wind Advisories in Montana, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.